Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS North Platte, NE

June 27, 2016Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2016, 3:56 PM MDT for Deuel County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2016, 3:56 PM MDT (21:56 UTC)
Expired
Jun 27, 2016, 4:30 PM MDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.5 in
Wind
50.0 mph

County Deuel County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:00 PM MDTHAIL 16 Se Chappell, NEHAIL AT LEAST QUARTER SIZE. WIND GUSTS EST 50-60 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KLBF 272156
SVRLBF
NEC049-272230-
/O.NEW.KLBF.SV.W.0142.160627T2156Z-160627T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM MDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 430 PM MDT

* AT 355 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JULESBURG...
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...TENNIS BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  BIG SPRINGS...BARTON AND GOLDENEYE STATE WILDLIFE MANAGEMENT AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO SHELTER INSIDE A STRONG BUILDING... AND STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4106 10254 4114 10231 4112 10206 4101 10205
      4100 10246 4101 10248
TIME...MOT...LOC 2155Z 313DEG 24KT 4103 10232 

HAIL...2.50IN
WIND...<50MPH
 
$$

JWS
2 follow-up statements
429 
WWUS53 KLBF 272205
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM MDT MON JUN 27 2016

NEC049-272230-
/O.CON.KLBF.SV.W.0142.000000T0000Z-160627T2230Z/
DEUEL NE-
405 PM MDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHERN DEUEL COUNTY...

AT 404 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JULESBURG...
MOVING SOUTHEAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
BIG SPRINGS...BARTON AND GOLDENEYE STATE WILDLIFE MANAGEMENT AREA. 

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 85 AND
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4106 10254 4114 10231 4112 10206 4101 10205
      4100 10246 4101 10248
TIME...MOT...LOC 2204Z 314DEG 16KT 4101 10230 

HAIL...2.50IN
WIND...<50MPH
 
$$

JWS
672 
WWUS53 KLBF 272229
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM MDT MON JUN 27 2016

NEC049-272239-
/O.EXP.KLBF.SV.W.0142.000000T0000Z-160627T2230Z/
DEUEL NE-
429 PM MDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DEUEL COUNTY WILL
EXPIRE AT 430 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
THE PANHANDLE OF AND SOUTHWESTERN NEBRASKA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.

LAT...LON 4106 10254 4114 10231 4112 10206 4101 10205
      4100 10246 4101 10248
TIME...MOT...LOC 2228Z 313DEG 24KT 4101 10230 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:05 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 27, 2:05 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
305 PM CDT MON JUN 27 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM CDT Mon Jun 27 2016

Surface based thunderstorms are developing this afternoon across the
Nebraska panhandle as expected, while other more isolated elevated
thunderstorms continue farther to the east. Short term high
resolution models are insistent that a small MCS will organize from
the developing activity in the Nebraska panhandle, and roll
southeast through southwest Nebraska this evening. Initially storms
across the panhandle will likely be supercells, with large hail the
main threat. This evening as the MCS develops, strong winds will
also be possible in addition to large hail. Storms should have
exited the area by midnight or shortly after.

Some mid level instability will remain into Tuesday morning, and the
NAM does develop some isolated elevated thunderstorms Tuesday
morning, so will continue the mention in the forecast. Otherwise
expect surface based thunderstorm development by late afternoon
across northwest Nebraska ahead of a decent mid level wave dropping
southeast into the region. Again, supercells expected initially with
a fairly large MCS developing by Tuesday evening across much of
western and southwest Nebraska.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Jun 27 2016

The main forecast challenge Tuesday night through Saturday is
precipitation. Periods of thunderstorms are likely with northwest
flow aloft and several wave or trough passages. Severe weather
potential enhanced Tuesday night west of a Gordon through North
Platte line and a slight risk further east to a Valentine thorugh
Broken Bow line. Models have been consistent with an mcs
developing off the Black Hills region southeastward across
western Nebraska. discrete supercells should evolve into a
forward propagating mcs, with heavy rainfall and damaging wind
gusts the main severe threats. Heavy rainfall is forecast across
the western Sandhills and into the Platte River system. widespread
half inch to inch amounts are likely with a strip to two inch
rainfall amounts possible. With most river below actions stage, no
immediate concerns for any river flooding.

Additional chances for thunderstorms to organize each afternoon
and evening period Wednesday through Friday. Upper flow becomes
more zonal this weekend, although storm chances still exist.
Highs should be held in the low 80s through Friday, warming into
the 90s by Sunday and Monday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CDT Mon Jun 27 2016

Scattered thunderstorms are again expected to develop late this
afternoon across the Nebraska panhandle. The storms are expected
to track southeast across southwest Nebraska this evening. These
may impact the KLBF terminal mid evening. Otherwise look for VFR
conditions across all of the area.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Taylor
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Jun 27, 2:34 PM MDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT MON JUN 27 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT MON JUN 27 2016 /234 PM MDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON...AND THEN MOVE SOUTHEAST INTO
PORTIONS OF SOUTHWEST NEBRASKA THIS EVENING. LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK ACROSS THE
OUTLOOK AREA AS A FRONT STALLS ACROSS THE REGION. THE FRONT WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EACH DAY.

THERE IS A RISK OF SEVERE THUNDERSTORMS WEST OF A VALENTINE TO
BROKEN BOW LINE TUESDAY EVENING. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE MID TO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE NEBRASKA PANHANDLE AND
SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Local storm report, Jun 27, 2:07 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 NNW CRESCENT LAKE NWR 41.79N 102.44W
06/27/2016  E1.00 INCH       GARDEN             NE   PUBLIC

&&

MOLDAN
Local storm report, Jun 27, 2:20 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             CRESCENT LAKE NWR       41.74N 102.41W
06/27/2016  M1.00 INCH       GARDEN             NE   PARK/FOREST SRVC

&&

MOLDAN
Local storm report, Jun 27, 2:35 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             7 NNW OSHKOSH           41.50N 102.40W
06/27/2016  M1.00 INCH       GARDEN             NE   PUBLIC

            HAIL WAS SLIGHTLY LARGER THAN QUARTERS

0324 PM     TSTM WND GST     7 NNW OSHKOSH           41.50N 102.40W
06/27/2016  E70 MPH          GARDEN             NE   PUBLIC

            WINDS WERE ESTIMATED AT 70+ MPH. 1400 POUND ROUND BALES
            WERE ROLLED ACROSS THE PASTURE, IN ADDITION TO 45 POUND
            FEED PALLETS BEING MOVED 20+ FEET. TRAMPOLINE WHICH WAS
            ANCHORED BY 1 FOOT STAKES, AND WAS LAUNCHED INTO THE AIR
            WITH UNKNOW LANDING LOCATION.

&&

MOLDAN
Local storm report, Jun 27, 2:53 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             9 WSW OSHKOSH           41.36N 102.50W
06/27/2016  M1.50 INCH       GARDEN             NE   PUBLIC

            ONE WINDOW WAS CRACKED AT THE RESIDENTS

&&

MOLDAN
Local storm report, Jun 27, 3:27 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             9 NNE CHAPPELL          41.21N 102.40W
06/27/2016  M1.75 INCH       DEUEL              NE   PUBLIC

            GROUND IS COVERED BY GOLF BALL SIZE HAIL. WINDS WERE
            ESTIMATED AT 50 MPH. RESIDENTS SUSPECTED WHEAT CROP WAS
            SEVERLY DAMAGED, BUT HAD YET TO ASSESS DAMAGE.

&&

MOLDAN
Local storm report, Jun 27, 3:44 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 NE CHAPPELL           41.15N 102.40W
06/27/2016  E1.75 INCH       DEUEL              NE   PUBLIC

            HAIL WAS JAGGED AND IRREGULARLY SHAPED INITIALLY

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:05 PM MDTSpecial Weather StatementLBFCherry40 min
Jun 26, 6:08 PM MDTSevere Thunderstorm WarningLBFArthur37 min
Jun 26, 6:20 PM MDTSpecial Weather StatementLBFGrant40 min
Jun 26, 6:40 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson65 min
Jun 26, 7:30 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln60 min
Jun 26, 7:46 PM MDTSpecial Weather StatementLBFGrant29 min
Jun 26, 8:13 PM MDTSpecial Weather StatementLBFHooker32 min
Jun 26, 8:27 PM MDTSevere Thunderstorm WarningLBFLincoln63 min
Jun 26, 9:12 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln48 min
Jun 26, 9:26 PM MDTSpecial Weather StatementLBFHooker49 min
Jun 26, 9:31 PM MDTSpecial Weather StatementLBFLogan29 min
Jun 26, 9:59 PM MDTSpecial Weather StatementLBFFrontier46 min
Jun 27, 1:23 AM MDTAreal Flood WarningLBFHooker, Thomas6 hr
Jun 27, 1:16 PM MDTSpecial Weather StatementLBFGarden44 min
Jun 27, 1:21 PM MDTSevere Thunderstorm WarningLBFGarden24 min
Jun 27, 1:43 PM MDTSevere Thunderstorm WarningLBFGarden47 min
Jun 27, 2:09 PM MDTSevere Thunderstorm WarningLBFGarden36 min
Jun 27, 2:27 PM MDTSevere Thunderstorm WarningLBFGarden48 min
Jun 27, 2:37 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden23 min
Jun 27, 2:52 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden23 min
Jun 27, 2:59 PM MDTSevere Thunderstorm WarningLBFArthur, Garden29 min
Jun 27, 3:13 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden47 min
Jun 27, 4:44 PM MDTSevere Thunderstorm WarningLBFChase, Perkins61 min
Jun 27, 5:40 PM MDTSevere Thunderstorm WarningLBFChase65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.